Case report reveals EBV reactivation causing secondary HLH in adult with trisomy 21 following teplizumab treatment, suggesting need for monitoring.
OBJECTIVE Teplizumab delays progression from stage 2 to stage 3 type 1 diabetes (T1D). Epstein-Barr virus (EBV) reactivation after teplizumab is usually transient and mild. We report EBV reactivation-associated secondary hemophagocytic lymphohistiocytosis (HLH) in an adult with trisomy 21 who was treated with teplizumab. RESEARCH METHODS AND DESIGN We describe the clinical course, virologic testing, histopathology, treatment, and follow-up of a 44-year-old man with trisomy 21 and stage 2 T1D after a 14-day teplizumab course. RESULTS Six days after completion of the 14-day teplizumab course, he developed respiratory, hepatic, and renal failure. EBV PCR peaked at >2,000,000 copies/mL; serology confirmed reactivation. Lymph node biopsy showed EBV-associated lymphoproliferation, and criteria for secondary HLH were fulfilled (HScore 238). Dexamethasone and four weekly rituximab doses were associated with clinical, biochemical, and virologic recovery. At 12 months, he remained clinically stable with stage 2 T1D and no insulin treatment. CONCLUSIONS This case documents EBV reactivation-associated secondary HLH after teplizumab treatment in a patient with trisomy 21. Causality cannot be established, and the absence of pretreatment EBV PCR limits assessment of whether preexisting EBV DNAemia at treatment initiation contributed to the poor outcome. The observation raises a plausible but unproven host-virus-drug interaction and supports early EBV PCR and HLH evaluation after severe inflammatory deterioration after teplizumab.
No takes yet. Share an insight, caveat, or question.
Klemann et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: